Menu Content/Inhalt

Main Menu

Home
About Dr. Pais
Naturopathic News
Store
Links
Blog
Calendar
Contact Us

Subscribe to Naturopathic News


Login






Lost Password?
No account yet? Register
Dr. Gregory Pais, ND
Find me on Facebook

Home arrow Blog arrow STATIN DRUGS CAUSE DELIRIUM
STATIN DRUGS CAUSE DELIRIUM
Delirium Following Elective Surgery in Elderly Patients Receiving Statins. Can Med Assoc J 2008 Sep 23;179(7):645-652.
If you are older than 65 and take statin drugs you are more likely to experience delirium after surgery. This is the finding of a new study from Canada.

Postoperative delirium after surgery is common and can be serious. Canadian researchers examined whether the use of statin medications was associated with a higher risk of postoperative delirium than other medications.

They analyzed 284,158 consecutive patients in Ontario aged 65 years and older who were admitted for elective surgery. By looking at outpatient pharmacy records before admission they identified use of statins. Researchers then identified the presence of delirium by examining hospital records after surgery.

Overall, 3195 patients experienced postoperative delirium; the rate was significantly higher among patients taking statins than among those not taking statins. The increased risk of postoperative delirium persisted after the numbers were adjusted for multiple demographic, medical and surgical factors. The relative risk associated with statin use was somewhat higher among patients who had noncardiac surgery than among those who had cardiac surgery, and extended to more complicated cases of delirium. There was not an increased risk of delirium with 20 other cardiac or noncardiac medications.

The conclusion was that the use of statins is associated with an increased risk of postoperative delirium among elderly patients undergoing elective surgery.

Comments

Only registered users can write comments.
Please login or register.

Powered by AkoComment!